by Neil Bauman, Ph.D.
A lady wrote:
I have a serious problem. I need to have a renal scan that uses Lasix (Furosemide) intravenously. I just read in your book “Ototoxic Drugs Exposed” how toxic Furosemide can be, and hearing loss can result from intravenous injection. I am extremely nervous as to what to do. I must have this test and with my tinnitus, I am already beyond upset.
Do you have any suggestions? Should I talk to the doctor and see if there is anything else that can be used. What if they need to use this? What is the likelihood that I will have hearing loss. I am highly upset and anxious at this point.
First, talk to your doctor about your concerns and see what he suggests. Ask your doctor about less ototoxic alternatives. Perhaps they could use a much lesser ototoxic diuretic such as hydrochlorothiazide? That would be my first choice if I could pick the diuretic I needed.
Second, here’s some other things to consider.
Notice that Furosemide is less likely to produce hearing loss if you are not taking any other ototoxic drugs at the same time, especially any aminoglycoside antibiotics. If you can, stop taking any ototoxic medications a couple weeks before the scan. This may help put the odds in your favor.
Furthermore, ototoxicity is related to the concentration of the Furosemide in your blood. Thus the total amount of the drug you are given should be kept to a minimum. Also keep the rate it is given to a minimum. For example, if you keep the rate to less than 4 mg/minute, the chance of ototoxicity is much less than if you take it at a rate of 25 mg/minute.
In addition, you need to get your anxiety under control. The best way is to this is to discus these concerns with your doctor and come up with a plan of attack that reduces the ototoxic risk as much as possible.
If your doctor will work with you on these points, you have a much better chance of not having any permanent ototoxic side effects. You may not even have any temporary ones either.